Hail, Brown
- When
- June 4, 3:47 AM CST to 3:48 AM CST
- Where
- Brown County, 2.96 mi SSW of Mercier
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.660, -95.620
Several MCSs affected northeast Kansas during this 2-day event. Each round of storms brought hail, gusty winds, and flooding rains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Several MCSs affected northeast Kansas during this 2-day event. Each round of storms brought hail, gusty winds, and flooding rains. Each of the MCSs formed near the NE/KS state line and moved southeastward across the area. The environment was able to recover after each round, and the convection remained partially surface based through out the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 4, 3:02 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 402 AM CDT Thu Jun 4 2015 .SHORT TERM...(Today and Tonight) Issued at 402 AM CDT THU JUN 4 2015 Another complicated short-term forecast is in place for today as conditions will continue to be strongly influenced by mesoscale and lingering storm-scale features. A mid-level ridge stretched across the central U.S. with models showing it remaining anchored over this region through the short-term period. Water vapor imagery showed a few embedded shortwaves that had developed along the northern edge of the ridge axis that was helping to support the development of scattered thunderstorms across Nebraska and far northern Kansas early this morning. Short-range models show this early morning activity near the KS/NE border to continue to lift just north of the border through around sunrise before a shift in the winds aloft cause the storms to shift southeastward and track across northeast and into east central Kansas through mid to late morning. These morning storms should generally remain below severe criteria as inhibition remains in place and effective shear steadily weakens to 25-30kts, however cannot rule out some marginally-severe hail or gusty winds from any stronger storms. Most of the short-range models show these morning storms weakening and diminishing by late morning/early afternoon with a few hours of mostly dry conditions during the afternoon hours. However, it is worth noting that both the Hi-Res ARW/NMM are showing a few isolated storms developing during the early/mid afternoon hours, likely initiating off of a lingering outflow boundary, so this potential will need to be monitored closely. Much like yesterday, the morning cloud cover should keep temperatures fairly steady initially, but if we're able to get some breaks in the cloud cover during the early/mid afternoon hours (which several models are suggesting), then it shouldn't take long for temperatures to reach into the low/mid 80s across much of the area as the southerly low-level jet remains in place over the region, helping to support warm-air advection into the region. The coolest conditions will likely be in far northeast Kansas and along the Kansas/Nebraska border where cloud cover may linger. Concerns then shift to later this afternoon and this evening for additional thunderstorm development and the potential for some strong to severe storms. The surface low pressure west of the forecast area looks to remain in place with the associated frontal boundary remaining fairly stationary across western Kansas into central Nebraska. This boundary, as well as any lingering outflow boundaries, should be the focus for additional thunderstorm initiation as early as late this afternoon and into this evening across north central and far northern Kansas. Whether these storms will remain somewhat anchored along these boundaries and stay mainly focused across northern Kansas or if these storms will morph into a complex of storms that tracks southeastward across the CWA is still uncertain. However, atmospheric conditions across the northern half of the CWA should be conducive to the development of strong to severe storms as inhibition weakens across the area by late afternoon/early evening, MUCAPE values reach upwards of 3000-4000 J/kg, and 0-6km bulk shear values reach upwards of 30-35kts. The low-level jet quickly increases across central Kansas late afternoon through the evening hours with a zone of increased 0-1km helicity values and bulk shear values across far north central and far northeast Kansas, so cannot rule out the potential for an isolated tornado across that region. Otherwise, main threats would be large hail, damaging winds, and locally heavy rain. Inhibition looks to build back in during the mid to late evening hours, so storms may become more elevated at that time. With the cloud cover in place, low temperatures should only drop into the mid/upper 60s. .LONG TERM...(Friday through Wednesday) Issued at 402 AM CDT THU JUN 4 2015 Morning convection Friday will likely lay out some boundaries across northeast Kansas. These mesoscale boundaries will be a focus for additional scattered thunderstorm development during the afternoon and evening hours. Atmosphere is forecast to be unstable with CAPE in the 3000 J/kg to 4000 J/kg range in the afternoon and evening with no inhibition. Locally heavy rainfall will again be possible with high precipitable water in the column and increasing theta-e with the strengthening of the low level jet Friday night. Upper level ridge over the Central Plains will keep northern Kansas on the south edge of the westerlies and models continue to be consistent with flattening the ridge Saturday night as an upper level trough moves across the northern and Central Plains. The above feature will move a front into northern Kansas on Sunday. Strong to severe thunderstorms will be possible Saturday afternoon and night, especially north of Interstate 70 where instability and shear will be supportive of severe storms. Large hail and damaging winds along be the main hazards. Locally heavy rainfall will continue to be a concern Saturday night and again on Sunday. The front is still forecast to move through the forecast area on Monday then stall over southern Kansas Monday night before lifting northward again by Wednesday which will keep some small chances of precipitation in the forecast in the Monday to Wednesday period. Highs will generally be in the 80s with lows in the 60s to lower 70s. && .AVIATION...(For the 06Z TAFs through 06Z Thursday Night) Issued at 1212 AM CDT THU JUN 4 2015 Most of the thunderstorms should remain north of the terminals through the early morning hours. Though some model solutions show after 10Z that scattered storms may develop southward towards the terminals. So I left in VCTS through Thursday morning. Most of the time ceilings should remain VFR, though if storms move near the terminals ceilings and visibilities may drop to MVFR for a brief time. There could be another chance for thunderstorms across the terminals Thursday evening. && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH until 10 AM CDT this morning FOR KSZ008>012- 020>024-026-036-038>040. && SHORT TERM...Hennecke LONG TERM...53 AVIATION...Gargan
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 441 AM CDT THU JUN 4 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-050945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 441 AM CDT THU JUN 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED EARLY MORNING STORMS NEAR THE KANSAS/NEBRASKA BORDER SHOULD BECOME MORE WIDESPREAD AROUND SUNRISE AND TRACK SOUTHEAST INTO PORTIONS OF EAST CENTRAL KANSAS THROUGH THE MID TO LATE MORNING HOURS. THESE STORMS SHOULD REMAIN BELOW THE SEVERE LIMITS...HOWEVER CANNOT RULE OUT SOME SMALL HAIL OR GUSTY WINDS FROM ANY STRONGER STORMS. LOCALLY HEAVY RAIN AND FLOODING WILL BE POSSIBLE. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND NORTH OF INTERSTATE 70 THROUGH 10 AM. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED LATE THIS AFTERNOON THROUGH THIS EVENING ACROSS NORTH CENTRAL AND FAR NORTHERN KANSAS BEFORE SHIFTING SOUTHWARD THROUGH THE EVENING AND EARLY OVERNIGHT HOURS. STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH THIS ACTIVITY...ESPECIALLY NORTH OF INTERSTATE 70...WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN BEING THE PRIMARY THREATS. ALSO CANNOT RULE OUT THE THREAT FOR AN ISOLATED TORNADO ACROSS FAR NORTH CENTRAL AND FAR NORTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. CHANCES FOR THUNDERSTORMS WILL CONTINUE FRIDAY THROUGH SUNDAY ACROSS THE OUTLOOK AREA. MANY OF THE FORECAST DETAILS WILL BE DRIVEN BY STORMS FROM THE PREVIOUS DAY...INCREASING UNCERTAINTY IN THE FORECAST. THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY NIGHT AND AGAIN SATURDAY AND SATURDAY NIGHT WITH THE BEST CHANCES NEAR AND NORTH OF INTERSTATE 70. THESE STORMS COULD BE SEVERE AND PRODUCE DAMAGING WINDS...HAIL...AND HEAVY RAINFALL. FLASH FLOODING AND FLOODING OF STREAMS AND CREEKS IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS LATE THIS AFTERNOON THROUGH THIS EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 215 AM CDT THU JUN 4 2015 KSZ012-040745- BROWN- 215 AM CDT THU JUN 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN COUNTY... THROUGH 245 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF NORTHWESTERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RESERVE. && LAT...LON 3996 9542 3995 9574 4000 9578 4000 9543 TIME...MOT...LOC 0715Z 255DEG 8KT 4000 9562 HENNECKE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
245 AM CDT THU JUN 4 2015
KSZ012-040815-
BROWN-
245 AM CDT THU JUN 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROWN COUNTY...
THROUGH 315 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 15 MPH
ACROSS PORTIONS OF NORTH CENTRAL BROWN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE RESERVE.
&&
LAT...LON 3996 9547 3995 9574 4000 9576 4001 9576
4000 9546
TIME...MOT...LOC 0745Z 246DEG 13KT 3999 9560
HENNECKESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 308 AM CDT THU JUN 4 2015 KSZ011-012-040845- BROWN-NEMAHA- 308 AM CDT THU JUN 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NEMAHA AND WEST CENTRAL BROWN COUNTIES... THROUGH 345 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF EAST CENTRAL NEMAHA AND WEST CENTRAL BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE FAIRVIEW AND POWHATTAN. && LAT...LON 3991 9562 3975 9556 3967 9593 3980 9599 TIME...MOT...LOC 0809Z 251DEG 21KT 3977 9582 HENNECKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 345 AM CDT THU JUN 4 2015 KSZ012-040915- BROWN- 345 AM CDT THU JUN 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWN COUNTY... THROUGH 415 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 15 MPH ACROSS PORTIONS OF CENTRAL BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE POWHATTAN. && LAT...LON 3989 9555 3976 9549 3972 9571 3981 9577 TIME...MOT...LOC 0845Z 250DEG 13KT 3978 9568 HENNECKE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
434 AM CDT THU JUN 4 2015
KSZ012-024-041000-
BROWN-JACKSON-
434 AM CDT THU JUN 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND
SOUTHWESTERN BROWN COUNTIES...
THROUGH 500 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF NORTHEASTERN JACKSON AND SOUTHWESTERN BROWN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE KICKAPOO RESERVATION...WHITING...
HORTON AND WILLIS.
&&
LAT...LON 3974 9547 3965 9545 3965 9556 3957 9556
3954 9557 3953 9578 3957 9579 3970 9579
TIME...MOT...LOC 0934Z 263DEG 25KT 3961 9572
HENNECKESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 446 AM CDT THU JUN 4 2015 KSZ012-041015- BROWN- 446 AM CDT THU JUN 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BROWN COUNTY... THROUGH 515 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 30 MPH ACROSS PORTIONS OF EASTERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. THE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF BROWN COUNTY. && LAT...LON 3986 9533 3965 9534 3983 9563 3996 9549 TIME...MOT...LOC 0946Z 313DEG 26KT 3982 9547 HENNECKE
The Topeka radar (KTWX), 91 km away, was scanning. The volume nearest the first event began at 09:48 UTC.
21 hail, 18 thunderstorm wind, 17 flash flood, 7 flood. Local standard time, as filed.
The ditches were running out of their banks and down the streets.
There were two locations near Robinson where gravel and debris had been washed onto the roads from water coming off the fields.
Walnut creek is out of its banks. 280th rd southwest of Padonia has been closed because of the flood waters.
Wind gusts estimated.
An 8 inch diameter tree limb was blown down.
Wind gusts estimated.
A few 2 to 3 inch diameter tree limbs down.
Wind gusts estimated.
Wind gusts estimated.
Entire trees knocked down by the winds.
An 18 inch diameter tree limb was blown down.
Reports of stalled cars and 8 to 10 inches of water running over 21st and Fairlawn.
Local law enforcement shut down the 200th block of Gage blvd due to impassible water.
Wind gusts measured.
Fire department reported 10 inches of water running across 61st and Auburn rd.
Reports of large amounts of flooding over streets and yards.
Cars stalled out in the water near 5th and Western rd.
Reports of 6 inches of water running across some streets in town.
Numerous streets were flooded in town.
Weyer creek is running across K-187 and is 1 foot deep.
Numerous 5 inch diameter tree branches were snapped by wind.
Wind gusts measured.
A 12 inch diameter tree was uprooted.
Wind gusts measured.
Reports of railroad tracks washed out due to flood waters just west of St. Marys near hwy 24.
Wind gusts estimated.
Wind gusts estimated.
Wind gusts estimated.
Wind gusts measured.
Water running over the road at 25th and Frontier rd, 26th and Jayhawk rd, and 23rd and Hackberry rd.
Wind gusts estimated.
Residents being evacuated due to flooding along the little Soldier creek.
Flooding west of Wamego on hwy 24.
Flooding continues along Weyer creek on k-187.
Wells creek was flooded at Cornflower rd and Cotton rd. Other flash flooding had been reported in Paxico and also K-18 and Mount Mitchell rd.
Multiple road closers due to flooding across the entire county.
Several roads remain closed due to flooding. Elk creek from Circleville to the Atchison county line is out of its banks. There are a couple of bridges that were damaged, one of which may fail near Whiting.
Coal creek remains out of its banks. Several county roads remain closed due to flooding.
Several roads remain closed due to flood waters. A couple of the roads may be washed out due to damage of culverts.
Appanoose creek covering Idaho rd with 2 feet of water.
Water has been reported running over Granite rd. A barricade has been put up to stop traffic from driving through the flooded road.
Creeks and stream are rising again and county roads are covered by water coming out of the fields. Oketo measured 1.5 inches of rain this morning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577663, 577664, 577665, 577666, 577667, 577668, 577672, 577673, 577674, 577675, 577676, 577677, 577678, 577679, 577680, 577681, 577683, 577684, 577685, 577686, 577687, 577688, 577690, 577691, 577692, 577693, 577694, 577695, 577696, 577697, 577699, 577700, 577701, 577702, 577703, 577704, 577705, 577706, 577707, 577708, and more.